Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Midland/Odessa, TX

May 29, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2017, 6:18 PM CDT for Presidio County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 6:18 PM CDT (23:18 UTC)
Expired
May 29, 2017, 6:52 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS54 KMAF 292318
SVRMAF
TXC377-300015-
/O.NEW.KMAF.SV.W.0148.170529T2318Z-170530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
618 PM CDT MON MAY 29 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Presidio County in southwestern Texas...

* Until 715 PM CDT

* At 617 PM CDT, a severe thunderstorm was located 15 miles west of
  Marfa, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marfa and Marfa Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3012 10432 3030 10437 3041 10401 3012 10395
TIME...MOT...LOC 2317Z 256DEG 5KT 3023 10427 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
419 
WWUS54 KMAF 292342
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT MON MAY 29 2017

TXC377-300015-
/O.CON.KMAF.SV.W.0148.000000T0000Z-170530T0015Z/
Presidio TX-
642 PM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PRESIDIO COUNTY...

At 641 PM CDT, a severe thunderstorm was located 11 miles west of
Marfa, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marfa and Marfa Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3012 10432 3030 10437 3041 10401 3012 10395
TIME...MOT...LOC 2341Z 252DEG 8KT 3025 10420 

HAIL...1.00IN
WIND...60MPH
 
$$
332 
WWUS54 KMAF 292352
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
652 PM CDT MON MAY 29 2017

TXC377-300002-
/O.CAN.KMAF.SV.W.0148.000000T0000Z-170530T0015Z/
Presidio TX-
652 PM CDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRESIDIO COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3012 10432 3030 10437 3041 10401 3012 10395
TIME...MOT...LOC 2348Z 256DEG 5KT 3025 10418 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 29, 2:09 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Mon May 29 2017

.DISCUSSION...

A few strong to severe thunderstorms this afternoon, tonight and
Tuesday will transition to more of a heavy rainfall threat Tuesday
into Wednesday, as a weak shortwave trough tonight/Tuesday is
followed by a stronger shortwave trough, and the actual upper
trough, Tuesday night/Wednesday.

After near normal high temperatures today, it appears highs will
decrease the next couple of days, and bottom out Wednesday when rain
chances will likely be best.  Heating of the higher terrain should
be sufficient for widely scattered thunderstorms this afternoon,
mainly along and south of Interstate 10 where the best instability
resides.  A couple of storms could produce hail, strong winds and
brief heavy rainfall due to SBCape rising to at least 1500-2000
J/Kg, and mid level shear and lapse rates increasing/steepening to
35kt/7.5C/Km respectively.  A weak shortwave trough could aid
convection developing off the higher terrain over Chihuahua, which
will then spread eastward perhaps into western portions of the
forecast area late tonight.  Just how much convection makes it
into the forecast area will determine how everything unfolds
during the day Tuesday, as the mentioned shortwave trough
gradually traverses the area.  Will continue to carry the chance
of thunderstorms already going in the forecast tonight and
Tuesday, with maybe slight adjustments.

As briefly mentioned initially in this discussion above, a more
significant shortwave trough/ua trough is expected to impinge upon
the region Tuesday night and Wednesday.  The threat of severe storms
will likely decrease due to less instability from less heating from
precipitation and cloud cover, and weaker shear.  But, the threat
for heavy rainfall and flash flooding will increase due to PWats
increasing to 1-2 S.D. above normal and weak flow contributing to
slow thunderstorm movement, possible training.  Although
temperatures will be 5-10 degrees below normal Wednesday
afternoon, there will be plenty of instability to fuel heavy
rainfall producing thunderstorms.  The timing of all this will be
dicey though since widespread convection late Tuesday night/
Wednesday morning would definitely alter when, where, and if heavy
rainfall would occur Wednesday afternoon/night.  Despite this
uncertainty, will still carry hefty Pops for these periods.  Will
not issue a Flash Flood Watch at this time, but one could be
forthcoming within the next 24 hours, especially concerning
Wednesday, although a Watch could easily end up being in effect
for Tuesday too.

Model differences accumulate Thursday and after, so we could see a
drying and warming trend under an expanding upper ridge, or a
continuation of wet and near to below temps.  Will tend between the
two different scenarios, although moist ground and warm to hot
temperatures could yield more convection, especially Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  86  66  78 /   0  20  30  60
Carlsbad                       62  85  63  78 /  30  30  50  60
Dryden                         67  81  67  80 /  30  30  50  60
Fort Stockton                  66  83  65  80 /  30  30  60  70
Guadalupe Pass                 59  78  60  73 /  30  40  50  60
Hobbs                          57  84  60  75 /  10  30  50  60
Marfa                          57  79  54  77 /  40  50  60  50
Midland Intl Airport           63  85  65  77 /  10  30  50  70
Odessa                         63  85  65  77 /  10  30  50  70
Wink                           62  86  64  78 /  20  30  50  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, May 29, 1:35 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon May 29 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon May 29 2017 /1235 PM MDT Mon May 29 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon mainly along and south
of Interstate 10, and tonight mainly along and west of the Pecos
River. Some of these storms may become strong to severe, capable of
producing hail, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong to severe storms are possible across portions of the area on
Tuesday. The threat will transition to heavy rain Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 29, 4:23 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT MON MAY 29 2017

TXZ079-080-292215-
Presidio Valley TX-Marfa Plateau TX-
423 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 515
PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Candelaria. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Presidio
County.

LAT...LON 3004 10466 3032 10467 3031 10430 3001 10434
TIME...MOT...LOC 2122Z 278DEG 4KT 3016 10454

82
Special weather statement, May 29, 6:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
611 PM CDT MON MAY 29 2017

TXZ080-300000-
Marfa Plateau TX-
611 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Marfa, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Presidio County.

LAT...LON 3014 10443 3030 10446 3037 10406 3009 10403
TIME...MOT...LOC 2311Z 265DEG 13KT 3023 10427

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:23 PM CDTSpecial Weather StatementMAFPresidio52 min
May 29, 6:11 PM CDTSpecial Weather StatementMAFPresidio49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.